Metformin Lactic Acidosis is a result of the body's overproduction of the lactic acids that lead to a higher level of toxicity in the blood. These acids are a normal condition of the body, most commonly produced through exercise and higher levels of physical exertion. They tend to naturally clear away quickly after a period of rest shortly after the physical activity. In some cases, this may not occur naturally, or the body may produce higher amounts of lactic acid even during periods where increased physical activity does not occur.
This is sometimes the case in patients who are prescribed Metformin for a variety of physical disorders, most notably Type 2 Diabetes, liver disease and polycystic ovary syndrome (PCOS). Although this drug has been around since the 1950's, Metformin and Lactic Acidosis was considered a very severe possible side effect that caused the FDA to label this drug an imminent hazard back in 1976, leading to its temporary removal from the prescription drug market.
But today, the risk for Metformin Lactic Acidosis is considered to be very rare. The cases in which patients have incurred this ailment while on Metformin can also be possibly attributed to other resulting factors of the original physical disorder itself, including sepsis and hypoxia. Therefore, the results are highly inconclusive for a relationship between Metformin and Lactic Acidosis.
Medical experts tend to agree that when the prescription medication is ingested as recommended, the likelihood for acquiring lactic acidosis is almost non-existent. In the few cases in which this condition has been noted, it was a direct result of an overdose of the Metformin drug itself. Lactic acidosis can be fatal if not managed effectively. Its symptoms include vomiting, abdominal cramping, shortness of breath, rapid heart rates, mood disorders and extreme chills and cold spells.
Although the prescribing and use of this antidiabetic medication has increased substantially over recent years, it is noted within the medical community that the cases of Metformin Lactic Acidosis have not followed suit. There is no evidence that Metformin and Lactic Acidosis are related in anyway, though this does not make its possibility any more of a lack for concern.
Because the potential is indeed a possibility, the prescribing physician will monitor these lactic acids levels within the patient and warn of the possible symptoms. Again, the medication itself may not be the cause, but the original ailment may indeed be a factor.
No comments yet
Leave a Reply | Cancel ReplySubmit comment